Iowa, 2008

Hail in Iowa, April 22, 2008

April 22, 2008 · NWS DMX · 12 events in 8 counties and zones

A strong cold front moved across the state during the afternoon and overnight hours of the 21st into the 22nd. The front stalled by the late evening hours over the southeast part of the state as a strong short wave lifted northeast out of the central Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front moved across the state during the afternoon and overnight hours of the 21st into the 22nd. The front stalled by the late evening hours over the southeast part of the state as a strong short wave lifted northeast out of the central Rockies. Instability was limited as the cold air had moved into the western two thirds of the state. Thunderstorms developed rapidly on the mid level cold front as the short wave lifted out. The event was an elevated thunderstorm event with the instability above 800 mb. MUCAPE in that area was around 1000 J/kg. The freezing level was fairly low, in the 10,000 to 12,000 foot range, allowing for the easy production of hail. That was combined with the fact that surface temperatures had fallen into the upper 40s to mid 50s. Thunderstorms fired up in a line over southwest Iowa around midnight. Most of the storms produced hail and heavy rain. Several of the stronger storms produced hail of three quarters of an inch to one inch in diameter. The storms produced copious amounts of hail with the hail lasting anywhere from 5 to 15 minutes at any one location with several reports of the ground being nearly covered. Hail accumulated on Interstate 235 on the west side of the Des Moines Metro area to the point that cars had to pull off the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 21, 10:32 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 21, 10:32 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CDT MON APR 21 2008

.SHORT TERM /TONIGHT/...
FRONTAL BOUNDARY IS NOW ACROSS CENTRAL IOWA JUST WEST OF INTERSTATE
35. SOME DRIZZLE BEGINNING TO DEVELOP ALONG AND BEHIND OF SFC
BOUNDARY WITH GOOD LOW LEVEL MOISTURE AND LIFT IN THIS REGION.
CONVECTIVE ACTIVITY CURRENTLY INHIBITED BY CAP ALOFT BETWEEN 700-750
MB WITH THE MID LEVEL BOUNDARY LAGGING AT THE MOMENT. MID LEVEL
COOLING WILL COMMENCE BY LATE THIS AFTERNOON WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP ALONG INTERSTATE 35 WHERE BEST
LIFT AND LOWEST INHIBITION IS LOCATED THOUGH THE MID LEVEL
CLOUDINESS WILL LIMIT OVERALL INSTABILITY. A SHORT WAVE IS EXPECTED
TO MOVE THROUGH CENTRAL IOWA OVERNIGHT WITH ADDITIONAL SHOWER AND
THUNDERSTORMS CHANCES.

.LONG TERM /TUESDAY THROUGH MONDAY/...
FRONT WILL BE EAST OF THE AREA BY EARLY TUESDAY MORNING WITH
CLEARING SKIES AND DRY AIR ADVANCING EAST BEHIND THE BOUNDARY.
CURRENTLY MUCH COOLER ACROSS THE DAKOTAS BUT MODELS INDICATE THE
COOLER AIR WILL REMAIN NORTH OF THE REGION TUESDAY WITH MODERATELY
WARM CONDITIONS EXPECTED UNDER THE RIDGE OF HIGH PRESSURE. RIDGE
REMAINS OVER THE AREA THROUGH MOST OF WED WITH THETAE ADVECTION
BEGINNING TO RETURN BY WED AFTERNOON. INITIAL FORCING LIMITED TO
SPEED SHEAR WITH BETTER FRONTAL AND QG FORCING TO THE WEST. MODELS
CONTINUE TO INDICATE A FAIRLY RAPID RETURN OF MOISTURE AND
SHOWER/TSTORM CHANCES INCREASE LATE WED ESPECIALLY OVER THE WEST IN
FAVORED AREA OF LOW LEVEL JET THAT DEVELOPS OVERNIGHT. OF THE TWO
SHORT TERM MODELS...GFS IS SLOWER INTIALLY WITH THE RETURN OF
THUNDER WEST THUR MORNING WHILE THE NAM IS QUICKER TO INITIALIZE
OVERNIGHT CONVECTION. ATTM...PREFER A SLOWER SOLN BOTH FOR ONSET AND
DEPARTURE OF PRECIP EVENT. CURRENT BEST CHANCES FOR THUNDER LOOK TO
BE THURSDAY AND THURSDAY NIGHT AS UPPER LEVEL WAVE APPROACHES THE
AREA. WITH SHARPENING TROUGH ALOFT IN RESPONSE TO PERSISTENT MEAN
UPPER LEVEL RIDGE...SFC FRONT LOOKS TO BE SLOWING A BIT. WITH THIS
IN MIND...WILL BE EXTENDING PRECIP CHANCES THROUGH FRIDAY AND
INCREASING POP FOR THURS TO LIKELY OVER A LARGER AREA AND FOR A BIT
LONGER. THOUGH CHANCES FOR STRONGER STORMS CONTINUE IN THE OFFING
TOWARD THE END OF THE WEEK...TIMING OF FRONTAL PASSAGE MAY FAVOR
BETTER ORGANIZATION WEST AND EAST WITH FRONT PASSING OVER THE AREA
THURS NIGHT. WILL CONTINUE TO MONITOR OVER THE NEXT DAY OR SO FOR
TRENDS. OTHER CONCERN WILL BE RAINFALL POTENTIAL.  ATTM MODELS
CONTINUE TO LACK CONSISTENCY WITH REGARD TO QPF PLACEMENT. BOTH
NAM/GFS CONTINUE TO ADVERTISE STRONGER NORTHERN STREAM WAVE FOR
THURS WITH WEAKER SOUTHERN STREAM...THUS BETTER FORCING PROGGED
NORTHWEST OF REGION FOR NOW. MED RANGE MODELS HAVE RAIN HANGING ON
FOR FRIDAY WITH GFS AGAIN A BIT FASTER IN MOVING SYSTEM TO THE EAST.
AS PER ABOVE DISCUSSION...PREFER TO SLOW THINGS DOWN ABOUT 12 HOURS
WITH RATHER PERSISTENT UPPER LEVEL RIDGE ACROSS THE CENTRAL STATES.

LATER ON SATURDAY ANOTHER WAVE APPROACHES FROM THE WEST AND HAVE
SOME PRECIP ARRIVING FOR SAT AND SUNDAY. HAVE COORDINATED USING HPC
POP GRIDS FOR NOW THOUGH SOME HINT AT SEPARATION BETWEEN SYSTEMS
AFTER THE PASSAGE OF THE WEEKEND STORM.  EURO DEEPENS UPPER LEVEL
SYSTEM CONSIDERABLY WITH GEM AND GFS OFFERING NEARLY COMPLETELY
DIFFERENT SOLNS. LOW CONFIDENCE CURRENTLY GOING INTO THE WEEKEND.
TEMPS WILL REMAIN AT OR ABOVE NORMAL FOR MOST OF THE PERIOD WITH THE
EXCEPTION OF FRIDAY WHEN RAIN COOLED AIR MAY PREDOMINATE.

&&

.AVIATION...22/06Z
CDFNT MAKING LTL PROGRESS AS UPR LVL TROF AND UPPER LEVEL SPEED MAX
LIFTS OUT OF CO.  WILL SEE AN INC IN SHRA/TSRA ACTIVITY DURG THE
FIRST 6 HRS OF THE TAF PD WITH IMPVG CONDS AFT THAT.  HI PRES BLDG
INTO THE AREA ON TUE INTO TUE NGT WL BRING GUD VFR CONDS ACRS THE
STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...REV
SHORT TERM...MS APR 08
AVIATION...MS APR 08
Hazardous weather outlook, Apr 21, 8:53 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
953 PM CDT MON APR 21 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-222100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
953 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...THOUGH SEVERE
WEATHER IS NOT LIKELY WITH THESE STORMS.  SOME OF THE STORMS MAY
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE WEDNESDAY
NIGHT...AND CONTINUE THROUGH FRIDAY MORNING. THE POSSIBILITY OF SEVERE
WEATHER CANNOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MS APR 08

The radar

The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Cass

When
April 22, 12:10 AM CST
Where
Cass County, 0.52 mi W of Lewis
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.300, -95.090

A spotter reported nickel to quarter size hail in Lewis.

Hail, Cass

When
April 22, 12:20 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
1 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.400, -95.010

The Cass County Emergency Manager reported quarter size hail.

Hail, Cass

When
April 22, 12:25 AM CST
Where
Cass County, 0.69 mi S of Lorah
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.460, -94.970

Hail fell for several minutes and nearly covered the ground.

Hail, Cass

When
April 22, 12:26 AM CST
Where
Cass County, 1.25 mi ENE of Atlantic
Measured
1 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.410, -95.000

Penny to quarter size hail was reported falling heavily and accumulating. Report was relayed by KJAN radio in Atlantic.

Hail, Audubon

When
April 22, 12:35 AM CST
Where
Audubon County, 2.07 mi S of Brayton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.520, -94.930

Dime to penny size hail was covering the ground.

Hail, Cass

When
April 22, 12:45 AM CST
Where
Cass County, 1.48 mi NNE of Lorah
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.490, -94.960

Report received via CoCoRaHS observation.

Hail, Guthrie

When
April 22, 1:15 AM CST
Where
Guthrie County, Guthrie Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.680, -94.500

Hail, Boone

When
April 22, 2:07 AM CST
Where
Boone County, 2.91 mi WSW of Mackey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.150, -93.820

Hail, Polk

When
April 22, 2:25 AM CST
Where
Polk County, 0.69 mi S of Clover Hills
Measured
0.88 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.590, -93.750

Nickel size hail falling at I-235 and Valley West Drive was causing people to pull off the road. Report was relayed from KCCI TV.

Hail, Taylor

When
April 22, 2:26 AM CST
Where
Taylor County, Bedford
Measured
0.88 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.670, -94.720

Hail, Warren

When
April 22, 3:40 AM CST
Where
Warren County, 0.69 mi N of Prole
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.410, -93.730

Dime to nickel size hail fell from 0330 to 0345 CST.

Hail, Poweshiek

When
April 22, 5:21 AM CST
Where
Poweshiek County, Montezuma
Measured
0.88 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.580, -92.530

KCCI TV reported hail up to nickel size covering a deck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82672, 82676, 82678, 82679, 82680, 82681, 82684, 82690, 82695, 82699, 82704, 82711.